Kentucky, 2006

Damaging Wind in Kentucky, April 17, 2006

April 17, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 16, 10:08 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 16, 10:08 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1108 PM EDT SUN APR 16 2006

.DISCUSSION...

HAVE BACKED OFF ON WINDS SLIGHTLY FOR TONIGHT...BUT OTHERWISE LEFT
THE FORECAST WITH LITTLE IN THE WAY OF CHANGE FROM THE PREVIOUS
ISSUANCE. REMOVED EVENING WORDING FROM THE ZFP.
&&

.PREV DISCUSSION...

703 PM EDT SUN APR 16 2006

BASED ON LATEST GUIDANCE...PRECIP APPEARS A LITTLE LESS LIKELY
TONIGHT/MONDAY IN OUR FAR SW COUNTIES. HAVE UPDATED THE FORECAST TO
REFLECT SLIGHTLY LOWER POPS IN THE SW...WHILE MAINTAINING
CATEGORICAL POPS IN OUR NE COUNTIES. HAVE ALSO BACKED OFF ON CLOUD
COVER A BIT IN THE SOUTHWEST LATE TONIGHT AND EARLY MONDAY. IN ALL
AREAS...HAVE UPDATED TO REFLECT THE PERIOD OF MOSTLY CLEAR SKIES
CURRENTLY BEING EXPERIENCED.

350 PM EDT SUN APR 16 2006

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...COMPLEX STORM SYSTEM
SHOULD BRING A DECENT SHOT OF RAINFALL TO AREAS TEASED BY RAIN
CHANCES OVER THE PAST COUPLE OF DAYS. COMPLICATED SETUP OVER THE
EASTERN CONUS PRESENTLY WITH A FILLING VERTICALLY STACKED LOW OVER
IOWA TRAILING A COLD FRONT ACROSS WESTERN ILLINOIS SOUTHWESTWARD INTO
ARKANSAS. A WARM FRONT IS DRAPED ACROSS INDIANA AND NORTHEASTERN
KENTUCKY EASTWARD INTO THE VIRGINIAS. NORTH OF THE BOUNDARY TEMPS ARE
IN THE 60S TO LOWER 70S WITH 80S JUST TO THE SOUTH. A LINE OF STORMS
WHICH FORMED ON THE LEADING EDGE OF INCREASING LOW-LEVEL JET OVER
WESTERN AND CENTRAL KENTUCKY HAS JUST ABOUT DIED AS IT ENTERED OUR
FORECAST AREA THANKS TO A DOME OF MID LEVEL DRY AIR VISIBLE ON THE
KOHX AND KFFC 12Z/16 SOUNDINGS. SOME OF THIS DRY AIR HAS EVEN MIXED
DOWN WITH DEWPOINTS FALLING INTO THE UPPER 40S AT KLOZ EARLIER.

STORM SYSTEM WILL DIVE SOUTHEAST OVER KENTUCKY TONIGHT. RAIN CHANCES
INCREASE FROM NORTHWEST TO SOUTHEAST OVERNIGHT AS LOW-LEVEL JET
INCREASES AND SURFACE LOW NEARS. THE AREA CONTINUES TO BE COVERED BY
A SLIGHT RISK OF SEVERE FROM THE STORM PREDICTION CENTER. EARLIER
CONVECTION HAS INCREASED CLOUD COVER AND HELD TEMPS DOWN SO
INSTABILITY IS MARGINAL PRESENTLY BUT THIS IS PROGGED TO INCREASE TO
DECENT LEVELS OVERNIGHT. THE NAM IS MUCH STRONGER WITH THE SPEED OF
THE LOW-LEVEL JET OVERNIGHT INCREASING WINDS TO NEAR 50-KTS COMPARED
TO 35 TO 40-KTS ON THE GFS. LATE PANELS OF THE RUC HINT TOWARD THE
NAM SCENARIO AND WITH SUCH SPEED SHEAR AND DIRECTIONAL SHEAR EVIDENT
AS WELL...THE SEVERE THREAT REMAINS JUSTIFIED.

THE LOW TRACK...SOUTHEAST ACROSS EASTERN KENTUCKY...SHOULD KEEP THE
MOST PRECIP OVER OUR NORTHEAST QUADRANT AND WILL CARRY CATEGORICAL
POPS IN THIS AREA EXPECTING OVER A HALF INCH OF TOTAL QPF. EXPECT
POPS AND QPF TO TAPER DOWN OVER THE SOUTHWEST WITH ONLY AROUND A
TENTH OF AN INCH ANTICIPATED SOUTHWEST OF I-75. THE RAIN WILL
GRADUALLY END FROM WEST TO EAST MONDAY AS THE SURFACE LOW CONTINUES
OFF TO THE SOUTHEAST AND SKIES WILL GRADUALLY CLEAR MONDAY NIGHT.

MAV NUMBERS LOOKED REASONABLE TONIGHT AS CLOUDS KEEP TEMPS UP IN THE
LOWER 60S. EXPECT CLOUDS AND PRECIP TO KEEP TEMPS DOWN MONDAY AND
HAVE STAYED CLOSE TO THE COOLER MET NUMBERS. LOWS MONDAY NIGHT DEPEND
GREATLY ON HOW FAST SKIES CLEAR BUT EXPECT A NORTH TO SOUTH GRADIENT
WITH LOW 40S NORTH TO UPPER 40S SOUTH.

LONG TERM (TUESDAY THROUGH SUNDAY)...MADE VERY FEW CHANGES TO THE
EXTENDED PORTION OF THE FORECAST. RIDGE ALIGNED FROM EAST TEXAS
NORTH TO SOUTHERN HUDSON BAY WILL PROVIDE FOR A QUIET AND DRY
TUESDAY AND WEDNESDAY. DEEP VERTICALLY STACKED LOW WHICH DEVELOPS
OVER THE NORTHERN PLAINS ON TUESDAY WILL SLOWLY TRACK EASTWARD
THROUGH THE END OF THE WEEK SQUASHING THE UPPER RIDGE. FOLLOWED THE
00Z/16 ECMWF AND NCEP ENSEMBLE MEAN FOR THE FORECAST AS GFS HAS
SHOWN QUITE A BIT OF RUN TO RUN INCONSISTENCY WITH REGARDS TO INITIAL
FRONT SENT EAST BY THE PLAINS SYSTEM WEDNESDAY AND THURSDAY. WITH
BLOCKED PATTERN AND SURFACE HIGH IN PLACE ALONG THE EASTERN
SEABOARD...IT/S DOUBTFUL FRONT WILL BE SO QUICK. ECMWF/NCEP
ENSEMBLES TRACK FRONT INTO THE AREA ON THURSDAY AND STALL IT OUT OVER
THE TENNESSEE VALLEY AS SURFACE RIDGING OVER FLORIDA BLOCKS IT/S
PROGRESSION SOUTHWARD. WAVES FORM ON THE FRONT AND MOVE ACROSS THE
AREA BRINGING PERIODIC BOUTS OF RAIN THROUGH SATURDAY. ENSEMBLES ARE
AGGRESSIVE WITH PRECIP AMOUNTS OVER OUR AREA LATE IN THE WEEK AND
OVER THE WEEKEND AND THIS SET-UP WILL HAVE TO BE WATCHED. FOR NOW
WILL INCREASE POPS SLIGHTLY INTO THE CHANCE RANGE THURSDAY THROUGH
SATURDAY WITH STILL QUITE A BIT OF UNCERTAINTY. UPPER LOW MOVES INTO
THE NORTHEAST U.S. AND IT APPEARS HIGH PRESSURE WILL NUDGE IN FOR THE
END OF THE WEEKEND SO WILL GO WITH A DRY AND MILD SUNDAY FOR NOW.

MADE MINIMAL CHANGES TO TEMPS TUESDAY AND WEDNESDAY...HOWEVER
EXPECTED MAX VALUES THURSDAY THROUGH SATURDAY WERE LOWERED SOME
TOWARD CLIMO TO ACCOUNT FOR EXPECTED CLOUD COVER. KEPT BASICALLY WITH
PERSISTENCE FOR MIN TEMPS.

1230 PM EDT SUN APR 16 2006

CONTINUE TO MONITOR STORMS MOVING E ACROSS SOUTH CENTRAL KY. CURRENT
TIMING WOULD BRING THESE INTO JKL/S AREA AROUND 1730Z. STILL EXPECT
A DECREASING TREND AS THESE MOVE EAST...AND STILL NOT CONVINCED THEY
WILL MAKE IT INTO OUR AREA. HOWEVER...WITH CURRENT TRENDS HAVE
DECIDED TO ADD SLIGHT CHANCE OF THUNDERSTORMS TO OUR SOUTHWEST
FORECAST AREA. UPDATES OUT SHORTLY.

1049 AM EDT SUN APR 16 2006

AT 14Z STATIONARY FRONT REMAINS STRETCHED ACROSS THE NORTHEAST PART
OF FORECAST AREA. CONVECTION IN WESTERN KY HEADED ENE. NORTHERN AREA
OF CONVECTION HAS SHOWN SIGNIFICANT WEAKENING TREND...BUT SOUTHERN
PORTION STILL STRONG. CURRENT THINKING IS THAT CONVECTION WILL
WEAKEN AS IT MOVES EAST INTO LESS FAVORABLE ENVIRONMENT. 12Z
SOUNDINGS SHOW CAP 800 TO 850 MB...WITH 20C TEMPERATURE AT 850 AT
OHX. OHX SOUNDING AND MODEL SOUNDINGS INDICATE DRY MID LEVELS ACROSS
THE SOUTHERN PORTION OF FORECAST AREA. WILL LEAVE PRECIPITATION
FORECAST AS IS FOR TODAY...WITH CHANCE NEAR THE FRONTAL BOUNDARY IN
NORTH...AND NO MENTION IN SOUTH. IF CONVECTION OVER WESTERN KY HOLDS
TOGETHER AND LOOKS TO THREATEN THE SOUTH WILL UPDATE AS NEEDED.
BASED ON YESTERDAY/S HIGHS THE CURRENT TEMPERATURE FORECAST LOOKS
GOOD IN MOST AREAS. HAVE INCREASED TEMPERATURES ON THE HIGHER
MOUNTAINS THOUGH BASED ON VERY WARM SOUNDINGS ABOVE 925 AT OHX AND
CURRENT OBSERVED TEMPERATURES. BLACK MOUNTAIN ALREADY TO 68 DEGREES
AT 14Z AND HAD A HIGH YESTERDAY OF 81. UPDATED FORECAST SUITE WILL
BE ISSUED SHORTLY.

321 AM EDT SUN APR 16 2006

STATIONARY BOUNDARY CURRENTLY STRETCHED ACROSS THE NE PORTION OF THE
CWA. INTENSE PLAINS LOW IS MARCHING EAST AND STIRRING UP SOME
OVERRUNNING ECHOES AS MOISTURE DRAW INCREASES FROM THE GULF. WILL
COVER ANY SHOWERS THAT CAN MAKE IT TO THE GROUND AS THE SYSTEM
PUSHES ALL OF THIS ACTIVITY EAST THROUGH THE MORNING HOURS.
OTHERWISE...EXPECT A SIMILAR DAY TO YESTERDAY WITH NO REAL TRIGGERS
EXCEPT HEATING AND THE BOUNDARY WAFFLING IN THE NORTHEAST COUNTIES.

MODELS CONTINUE TO SHOW THE PLAINS LOW DAMPENING AS IT COMES EAST...
INITIATING AN MCS OVER IL/IN AND THEN BRINGING IT ESE ACROSS THE
AREA. SEVERE THREAT SHOULD BE DIMINISHING WITH TIME AS THE SYSTEM
WILL BE UNDER WEAKER FORCING...HOWEVER WILL CONTINUE TO HIGHLIGHT
WIND AND HAIL AS BEING THREATS DURING THE OVERNIGHT HOURS. ANOTHER
POTENTIAL CONCERN IS THE NORTHEASTERN COUNTIES. IF THE BOUNDARY
STAYS PUT...SOME TRAINING WILL CERTAINLY BE POSSIBLE...SO WILL
MENTION ISOLATED FLASH FLOODING IN THE HWO AS WELL.

MONDAY WILL START OUT WET ACROSS MOST OF THE AREA...WITH COOLER AND
DRIER AIR FILTERING IN FOR TUESDAY. WEDNESDAY AND BEYOND STILL LOOKS
UNCERTAIN AS LATEST GFS AND EVEN THE TAIL END OF THE NAM RUN IS
SHOWING THE NEXT FRONT THREATENING THE AREA BY WEDNESDAY AGAIN.
LATEST ECMWF CONTINUES WITH A SLOWER TREND TO THE PATTERN. WILL
AGAIN LET DAY SHIFT DECIDE ON ANY ADJUSTMENTS FOR THAT TIME FRAME.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Apr 16, 10:20 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1120 PM EDT SUN APR 16 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1120 PM EDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SOME STORMS MAY BE
SEVERE...CONTAINING LARGE HAIL AND DAMAGING WINDS.

ADDITIONALLY...ISOLATED FLASH FLOODING WILL BE POSSIBLE ALONG AND
NORTH OF A LINE FROM MOUNT STERLING TO PAINTSVILLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE EARLY MONDAY MORNING...AND AGAIN FROM
WEDNESDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PG/JM

The radar

The Jackson,KY radar (KJKL), 21 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
April 17, 1:44 AM EST to 1:47 AM EST
Where
Breathitt County, 2 mi N of Talbert
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -83.467

Roof blown off trailer home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500339.